To the Editor.—
The report in The Journal of "Possible Tobramycin Delirium" by McCartney and colleagues (1982;247:1319) warrants some comments about attributing their patient's delirium to administration of tobramycin sulfate. First, the patient's age (66 years) is a known predisposing factor for delirium in general, and urinary tract infections alone have been known to cause delirium in elderly patients.1 Second, from the first day of hospitalization, the patient was given a CNS depressant (flurazepam, 30 mg/day), to which were added (sometime during days 5 to 7) two more CNS depressants (diazepam, 5 to 10 mg/day, and codeine, 30 to 120 mg/day); again, in an elderly patient, this combination per se could easily contribute to or worsen delirium.2 Third, the disappearance of the delirium within 14 hours after discontinuing tobramycin appears to be remarkably rapid, if tobramycin were indeed the main cause. The time course of the delirium resolution
Hamilton JD. Possible Tobramycin Delirium. JAMA. 1982;248(16):1971–1972. doi:10.1001/jama.1982.03330160023006
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: